Wyoming, 2017

Winter Storm in Wyoming, April 24 to 25, 2017

April 24 to 25, 2017 · NWS BYZ · 2 events in 2 counties and zones

A strong upper low over central Wyoming brought a deep upslope flow and dynamic cooling to the Big Horn Mountains and the Sheridan Foothills. This resulted in heavy, wet snow across these areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong upper low over central Wyoming brought a deep upslope flow and dynamic cooling to the Big Horn Mountains and the Sheridan Foothills. This resulted in heavy, wet snow across these areas. Roads and schools across the area were closed. Many tree limbs fell due to the weight of the wet snow. Some of these tree limbs fell on power lines resulting in power outrages across the Sheridan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 24, 12:48 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Apr 24, 12:48 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Billings MT
148 PM MDT Mon Apr 24 2017

.SHORT TERM...valid for Tue and Wed...

A few showers were moving E through the forecast area early this
afternoon. Abundant cloud cover was keeping thunder at bay.

A Pacific jet, seen on water vapor, was diving SE into the four-
corners region and will bring upper divergence to the region
through Tuesday as it carves out a deep trough. An upper low will
form over NE WY by 12Z Tue. and will push E into the Dakotas Tue.
evening. Associated surface low will deepen over E WY tonight.
Models agreed that a bullseye of QPF would develop N of this low
and affect areas from the Sheridan Foothills N and NE into SE MT
tonight through Tue. morning. Strong ENE winds will wrap around
this low into the forecast area. Backdoor cold front will push W
into the area bringing negative 850 mb temperatures as far W as
Yellowstone and Musselshell County Tue. morning. QPF amounts will
be greater than a half inch in some areas around the low.
Soundings showed the precipitation changing to snow around the low
by 12Z Tuesday. Snow ratios combined with expected QPF will allow
for several inches of snow. The snow, although wet, will combine
with the winds to support Advisory conditions. Therefore will have
an Advisory for snow tonight through Tuesday in SE MT and the
Sheridan Foothills.

Time-height cross sections continued to support high snowfall
amounts in the Beartooths/Absarokas and NE Bighorns into Tuesday.
The Bighorns may see Warning criteria snow, but will leave the
Advisory in place for now. Otherwise, rain will mix with snow
across the area overnight through Tue. morning. Some rain/snow mix
will linger in the SE Tue. afternoon. Snow amounts looked too
light to support an Advisory over remaining areas, but this will
need to be watched in subsequent shifts. Highs will reach only the
40s on Tuesday. Did mention some thunder over western zones Tue.
afternoon and evening with LI's below zero degrees C.

Precipitation winds down Tue. night into early Wednesday under WNW
flow/weak ridging. Another Pacific jet dives SE into the western
U.S. Wed. afternoon through the end of the period, lowering
heights and bringing more showers. Wednesday will be a bit warmer
than Tuesday with highs in the 50s. Arthur

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Extended period Thursday and Friday is cool with upslope flow
with low heights aloft but fairly disorganized structure to the
upper trough over the region. This will yield a couple of days
with modest precipitation and persistent cold temperatures with
accumulating mountain and likely foothill snowfall. But
accumulation rates will be slow and daytime melting could occur
below 6000 feet so impacts may be limited from a winter
perspective. The amount of precipitation will cumulatively cause
sloppy conditions for non paved roads and will continue to
increase the amount of moisture in the ground and in the snowpack
so streams and rivers will remain at elevated levels for this time
of year.

Upslope flow breaks on Saturday and a transition to an unsettled
northwesterly flow sets up for the remainder of the extended. This
will allow for a minor warmup but with still below normal
temperatures and more shower chances but amounts will not be as
great as the early week or late week events. borsum

&&

.AVIATION...

Increasing upslope flow this evening and overnight will lower
cause widespread low clouds and a mix of rain and snow. Mountain
and foothill obscurations will become widespread and all terminal
sites will encounter IFR conditions or worse tonight. borsum
&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 037/047 035/056 039/049 036/046 034/052 036/058 040/058
    86/O    32/T    45/W    75/R    32/O    11/B    33/R
LVM 036/050 032/054 035/047 030/046 029/051 030/056 034/055
    87/T    46/T    75/W    55/O    42/O    22/R    33/R
HDN 037/049 034/058 039/050 037/048 035/054 035/060 039/060
    75/O    21/E    45/W    56/R    32/R    11/B    33/R
MLS 033/046 031/055 036/053 036/050 035/055 036/060 041/060
    22/S    11/B    23/W    33/R    21/B    11/U    23/R
4BQ 034/044 027/053 032/048 034/046 032/050 033/057 037/059
    67/O    11/B    24/W    44/O    33/O    21/B    33/R
BHK 027/043 024/051 028/051 030/050 031/053 031/057 035/057
    12/S    11/B    12/W    12/O    11/B    11/B    24/R
SHR 036/043 030/052 035/045 034/042 030/046 030/053 036/054
    99/O    22/T    45/W    66/O    43/O    11/B    32/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 6 PM this evening to 6
      PM MDT Tuesday FOR ZONES 36>38-58.
     Winter Storm Warning in effect until 6 PM MDT Tuesday FOR
      ZONE 67.
WY...Winter Weather Advisory in effect from 6 PM this evening to 6
      PM MDT Tuesday FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Apr 24, 11:37 AM MST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1237 PM MDT Mon Apr 24 2017

MTZ028>042-056>058-063>068-WYZ098-099-241945-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
1237 PM MDT Mon Apr 24 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Outlook: An unsettled period of cool and wet weather is expected
  this week. The heaviest precipitation will occur tonight through
  Tuesday and be over the mountains and foothills, and southern
  portions of southeast Montana. The mountains will experience
  heavy snowfall. There is also a risk of heavy, wet snowfall over
  the foothills and parts of southeast Montana tonight and Tuesday.

* Potential Impacts: Wet snowfall, and muddy rural roads will
  create difficult travel conditions. Also, heavy, wet snow could
  cause local power fluctuations. Cool and wet weather with
  blustery winds will threaten young livestock. Ponding of water in
  low lying areas and rising water levels on smaller streams are
  also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
April 24, 5:00 PM MST to April 25, 1:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Tie Creek, Sucker Creek, and Dome Lake Snotels all reported 12 to 17 inches of snow.

Winter Storm, Sheridan Foothills

When
April 25, 1:00 AM MST to 11:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall of 6+ inches was reported from Story to Dayton. In addition, there were several power outages in Sheridan.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682690, 682689.